Alert archive / Michigan / Beach Hazards Statements in 2016
Beach Hazards Statement 11, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 10, 2016, 4:31 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 10, 2016, 11:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2016, 4:31 AM EDT (08:31 UTC)
- In effect from
- Sep 10, 2016, 11:00 AM EDT
- Expired
- Sep 10, 2016, 10:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
890 WHUS43 KMQT 100831 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 431 AM EDT SAT SEP 10 2016 MIZ005-006-110200- /O.NEW.KMQT.BH.S.0011.160910T1500Z-160911T0200Z/ MARQUETTE-ALGER- INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH... AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY... AND ALONG PICTURED ROCKS 431 AM EDT SAT SEP 10 2016 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE. * STRONG RIP CURRENTS...EXPECTED. * STRONG OUTLET CURRENTS...EXPECTED. LOCATIONS/IMPACTS FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE. FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ KC
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 4:19 AM EDT, 12 minutes earlier.
Area forecast discussion, Sep 10, 4:19 AM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Marquette MI 419 AM EDT SAT SEP 10 2016 .SHORT TERM...(Today and tonight) Issued at 418 AM EDT SAT SEP 10 2016 00Z raobs/latest wv imagery and RAP analysis shows a deepening upr trof over the Ncentral Conus with a fairly strong shrtwv lifting out of the base of this trof into the Upr MS river valley. Since the forcing associated with this feature has not yet interacted with an axis of hier pwat /up to 1.5 inches per SPC analysis/ and weak sfc- h85 troffing stretching fm Scentral WI into Ern Upr MI, numerous showers are present over the far SE cwa along the axis of hier mstr. Sct-numerous showers are present over wrn Upr MI into MN ahead of cold fnt associated with the shrtwv. Temps are fairly warm early this mrng with 00Z h85 temps 16C at GRB/APX. H85 temps within the thermal trof over the nrn plains behind the cold fnt are as lo as 6- 8C. There are numerous fcst concerns in the short term, including pops and then winds associated with a sfc lo pres that is fcst to dvlp and intensify on the trof axis just to the SE ahead of the incoming shrtwv. Early this mrng/today...As shrtwv to the SW lifts into the Upr Lks, vigorous dpva/deep lyr qvector cnvgc and upr dvgc ahead of this disturance and in RRQ of 120kt h3 jet max near James Bay should be sufficient to result in a rapid expansion of the showers, espcially over the E half of the cwa closer to the sfc-h85 trof and hier pwat. The GFS has been fairly consistent showing an axis of strengthening h85-7 fgen/uvv over this part of the cwa on the wrn flank of the trof axis this mrng. So wl fcst the hiest categorical pops/pcpn amnts/with embedded TS in the presence of SSI down to about -1C in this area. Fortunately, this band of sharper forcing is fcst to lift fairly quickly to the NE and into SE Ontario toward 15Z. But lighter rains wl persist until the deep lyr qvector cnvgc/hier h85-5 RH lift out to the NE as well after 18Z. With the arrival of deep lyr qvector dvgc/subsidence/mid lvl drying during the aftn, there should at least be partial clrg over the W half of Upr MI. Models continue to show sfc cyclogenesis as well on the trof axis with more rapid dvlpment occurring once the sfc lo exits to the E. The 00Z NAM is strongest with the NNW winds that are fcst to dvlp on the wrn flank of this departing sfc lo pres, with h925 winds fcst up to 35 to 40 kts in areas E of Munising/Grand Marais. With an influx of the cooler air to the NW over the relatively warm waters of Lk Sup, the setup seems favorable for very gusty winds at least close to advy criteria. But most of the other models are weaker with the fcst wind speeds, so wl hold off on any headlines for now and continue going special wx statement for Alger/Luce counties for gusty winds to arnd 40 mph and some beach erosion accompanying the bldg waves/above normal Lk Sup water lvls. These hi waves wl contribute to a hi swim risk along the Lk Sup waters fm Marquette County to the E. Tngt...The strong NNW winds over mainly the Ern cwa wl diminish this evng as the lo the E exits into Quebec and sfc hi pres blds toward the area under quickly rising h5 hgts ahead of an aprchg shrtwv rdg. The incoming airmass, with h85 temps down to 5C, wl probably be sufficiently cool to maintain some lk clds over the Keweenaw and the E, but fcst sdngs sug the near sfc lyr wl be too dry for any pcpn. Influx of cooler air wl drop min temps into the 40s away fm moderation off Lk Sup. .LONG TERM...(Sunday through Friday) Issued at 257 AM EDT SAT SEP 10 2016 Prior to a cold front moving through, Sun and at least most of Mon look pleasant with mostly clear skies, highs in the 70s and lows in the 50s. That front will bring chances for precip Late Mon into early Tue depending on shortwave energy and moisture availability. Behind the front, a shortwave trough may move through on Tue, combining with NNW winds and 850mb temp AOB 7C to bring isolated-scattered showers. Highs on Tue will be in the upper 50s to mid 60s, warmest SE. 850mb temps could fall to near 0C Tue night as a SFC high moves in. The cold temps will initially lead to lake effect clouds and isolated showers, but those should be diminishing as the dry high moves in. Certainly potential for a hard freeze over the interior W, but for now have lows down to 32F. Airmass temps look to rebound to 10-12C late in the week. There is potential for precip Fri-Sat, but confidence is very low. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 122 AM EDT SAT SEP 10 2016 Rain will continue over the three TAF sites early this morning with the main impacts occuring at KSAW where there will be the possibility of IFR ceilings and visibilities for a brief period between 9Z and 12Z. KIWD and KCMX will see MVFR ceilings through the night into the early daylight hours before northerly winds pick up and conditions improve. Wind gusts up to 25 knots are possible this morning but then the winds will relax while the precipitation ends from west to east this afternoon. VFR conditions prevail into the evening hours with winds diminishing to less than 10 knots by 0z at KSAW and KIWD, and shortly thereafter at KCMX. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 418 AM EDT SAT SEP 10 2016 A cold front is moving across Lake Superior early this morning, with winds shifting to the NNW in its wake. As a lo pres moves thru eastern Upper MI this morning and deepens over SE Ontario today, expect the NNW winds to increase up to 30 kts over much of the E half of the lake. Since widespread gales do not appear likely, opted to drop the previous gale watch. But there could still be some gale force gusts over the eastern portion of the lake this afternoon into the evening before the lo pres moves farther away and an approaching hi pres ridge cause the winds to diminish tonight into Sun. As the hi pres shifts to the E and a tighter pres gradient develops again on Sun night into Mon ahead of an approaching cold front, expect SSW winds to increase up to 30 kts. Winds will shift back to the NNW late Mon into Tue following the cold frontal passage, but these winds are not expected to be higher than 20 kts. Winds will diminish and back to the W as trailing hi pres moves thru the Western Lakes on Wed. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...KC LONG TERM...Titus AVIATION...RJT MARINE...KC
Hazardous weather outlook, Sep 10, 4:11 AM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 411 AM EDT SAT SEP 10 2016 MIZ005>007-110815- MARQUETTE-ALGER-LUCE- 411 AM EDT SAT SEP 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING. RAIN MAY BE HEAVY AT TIMES THIS MORNING...MAINLY OVER THE CENTRAL AND EAST. NORTH TO NORTHWEST WINDS WILL GUST BETWEEN 30 AND 40 MPH THIS AFTERNOON INTO THIS EVENING ALONG THE LAKE SUPERIOR SHORELINE EAST OF MARQUETTE. THE GUSTY WINDS WILL PRODUCE WAVE HEIGHTS APPROACHING 10 FEET IN THESE AREAS WHICH MAY LEAD TO MINOR LAKE SHORE FLOODING AND MINOR BEACH EROSION. THERE IS A HIGH SWIM RISK FOR THE BEACHES OF MARQUETTE COUNTY AND AREAS TO THE EAST TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE SUBMIT REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE VIA OUR WEBSITE AND SOCIAL MEDIA. MIZ001>004-009>014-084-085-110815- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 411 AM EDT SAT SEP 10 2016 /311 AM CDT SAT SEP 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING. RAIN MAY BE HEAVY AT TIMES THIS MORNING...MAINLY OVER THE CENTRAL AND EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE SUBMIT REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE VIA OUR WEBSITE AND SOCIAL MEDIA. LSZ162-240>251-263>267-110815- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 411 AM EDT SAT SEP 10 2016 /311 AM CDT SAT SEP 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING. A FEW NORTH TO NORTHWEST GALE FORCE GUSTS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR THIS AFTERNOON INTO THIS EVENING. WATERSPOUTS ARE POSSIBLE THIS MORNING OVER WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE SUBMIT WATERSPOUT REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE VIA OUR WEBSITE OR FACEBOOK. LMZ221-248-250-110815- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 411 AM EDT SAT SEP 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. TITUS
Nearby
Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.